| Catalog Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
04/03/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2004: (b)(6) medical center.(b)(6), md.Preoperative diagnosis: ¿large incisional hernia.¿ implant procedure: laparoscopic repair of large incisional hernia with gore-tex dual guard mesh.[implant: gore® dualmesh® biomaterial, 1dlmc07/03237143, 20cm x 30cm x 1mm thick] implant date:(b)(6) 2004 [hospitalization dates unknown] ¿ (b)(6) 2004: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: large incisional hernia.Postoperative diagnosis: same.Anesthesia: general.¿ wound classification: not provided.¿ procedure: ¿after induction of general anesthesia the patient's abdomen was prepped with betadine scrubbing solution and properly draped.A foley drained the bladder.We made an incision in the right upper quadrant enough to do a muscle split into the abdomen where we placed a trocar.Co2 was insufflated.Laparoscopically a trocar was placed.We could see that the patient had some adhesions to the anterior abdominal wall which were taken down by blunt and sharp dissection.He had a loop of bowel similarly stuck to the anterior abdominal wall.This was small bowel and we were able to free this up without any problem from the anterior aspect using just the scissors with very little cautery.Once this had been completed we marked the outline of the hernia sac which was quite diffuse.It extended approximately 30 cm x 20 cm at its maximum overlap.We marked these with a pen to outline the limbus of the hernia.We had placed two 5 mm right lower quadrant ports and an 11 mm left upper quadrant port.We at this point brought in the gore-tex dual mesh after previously making the poles using blue and white dexon and vicryl.We placed it into the abdomen and then positioned it in such a way that we could tack it to the anterior abdominal well using sutures that we had previously placed in the apical portion.We then used a tacker circumferentially around to re-establish diffuse closure.The tacker was similarly used to place into the midportion of the mesh to tack it to the anterior abdominal wall.Once this had been completed the sutures had been tacked down we closed the individual trocar site using the suture passer to close the 10 and 11 mm openings with 0 dexon sutures and the subcutaneous tissue was closed with 3-0 dexon.Steri-strips applied.The procedure was tolerated well by the patient and he was taken to the recovery room in good condition.¿ ¿ implant record.¿dual mesh 20.0 cm x 30.0 cm x 1¿.Cat #: dlmc07 lot #:03237143.Explant preoperative complaints: ¿ (b)(6) 2009: (b)(6) medical center.(b)(6), md.Indications: ¿mr.(b)(6) is a 62-year-old male with history of previous abdominal surgeries who was noted to have multiple hernias along his midline incision.The risk and benefit of incisional hernia repair was discussed with the patient at length and he agreed to proceed with the procedure.¿ explant procedure: incisional hernia repair with component separation, only permacol mesh, lysis of adhesions.Explant date: (b)(6) 2009 [hospitalization dates unknown].¿ (b)(6) 2009: (b)(6) medical center.(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: incisional hernia x2.Postoperative diagnosis: incisional hernias, adhesions.Anesthesia: general.Complications: none.¿ wound classification: not provided.¿ procedure: ¿mr.(b)(6) was brought to the operating room.He was properly identified.All parties present agreed upon the procedure.He was placed on the operating table in the supine position.General endotracheal anesthesia was began.The patient was prepped and draped in the usual sterile fashion.A midline incision was made with a 10-blade from a few cm below the xiphoid down to a few cm above the pubis just to the right of his previous scar.Dissection was carried down to the level of the fascia and hernia sac with electrocautery dissection.The peritoneum was entered sharply.The entirety of the incision was then opened up with blunt and electrocautery dissection.Multiple adhesins were lysed to free up the previous mesh and fascia.The previous mesh was balled up in the luq [left upper quadrant] and was excised from the bowel.The fascia was freed up anteriorly and laterally out beyond the rectus muscles with electrocautery blunt and sharp dissection.An approximately 8-10 cm vertical relaxing incision was made in the anterior fascia on the patient's right side just lateral to the rectus abdominus.This allowed for the fascia to come together primarily and the fascia was then closed with a #1 prolene in a running fashion.A.Permacol mesh was then used for onlay and was sutured into place in a running fashion with #1 prolene.The skin was marked and excess skin was excised to allow for appropriate approximation.A blake drain was then placed by making a small incision in the right lateral abdominal wall and the drain was passed through the abdominal wall with a stelay and sutured into place with a 3-0 nylon.0 vicryl was then used to approximate deep tissues in an interrupted fashion.A layer of deep approximating stitches were placed with 0-vioryl and then deep dermal 0-vlcryl stitches were used to approximate the incision.The skin was then dosed with a running subcuticular 3-0 monocryl and sterile dressings were applied.Instrument court was correct x2.There were no complications during the procedure.The patient was extubated and transferred to the pacu [post anesthesia care unit] in stable condition.Dr.(b)(6) was present throughout the entirety of the procedure.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrence.Mesh was balled up and adhered to the bowel causing obstruction.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.